Alert archive / Mississippi / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Aug 5, 2017, 4:11 PM CDT for Jefferson County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 4:11 PM CDT (21:11 UTC)
- Expired
- Aug 5, 2017, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Jackson, MS
County Jefferson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 102 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383
WWUS84 KJAN 052111
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
411 PM CDT SAT AUG 5 2017
MSZ059-052200-
Jefferson MS-
411 PM CDT SAT AUG 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY
UNTIL 500 PM CDT...
At 410 PM CDT, Meteorologists were tracking a strong thunderstorm
near Red Lick, or 31 miles west of Hazlehurst, moving northwest at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Red Lick around 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3167 9095 3186 9103 3186 9101 3183 9084
3180 9084 3179 9085 3179 9078 3178 9078
3168 9081
TIME...MOT...LOC 2110Z 151DEG 7KT 3180 9092
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:18 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 5, 3:18 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Jackson MS 318 PM CDT Sat Aug 5 2017 .DISCUSSION... Through early evening Sunday: The cold front still oozing south toward I-20 earlier this morning has since stalled and is now already evolving to a warm front advancing back to the north. In the northern third of zones bisected by this boundary, temperatures are still quite warm with humidity only a little less than was the case this time yesterday. Further south (mainly along and south of the I-20 corridor plenty of humidity has been in place with temperatures ranging from the upper 80s to lower 90s and peak heat index values up near 100 degrees in a few locales. This "juice" is fueling surface-based instability up near 3000 j/kg in southern zones with not enough mid level thermal capping to prevent isolated to scattered shower and thunderstorm development. Very light flow aloft in association with this activity has led to entirely "pulse" storm modes with little individual cell persistence and a tendency for erratic movement. As we go through the remainder of this afternoon and into the evening low level southerly flow will be picking up some and perhaps provide enough impetus to get convection drifting north with inland cascading seabreeze boundaries. Right now the thought is that at least isolated showers and storms will get a little north of I-20 early this evening before fizzling before midnight. A little dry air well aloft gives a stray storm the potential for brief gusty winds through this time, but severe storms are not anticipated. Late tonight the previously-mentioned southerly flow (and its associated moisture advection) will continue to pick up as another upper shortwave approaches and this combination should get some more showers and maybe a few storms going around the Pine Belt before daybreak. Expecting this activity to relatively quickly spread north and northeast (roughly along and east of the Natchez Trace corridor) through the morning to early afternoon hours tomorrow. By afternoon we anticipate even western areas of the forecast area will get in on the action as more organized thunderstorm activity to our northwest pushes in outflow boundaries as triggering mechanisms. The Storm Prediction Center is carrying a Marginal Risk for severe storms in northwest portions of our region tomorrow and this looks valid midday through afternoon tomorrow in the Arklamiss Delta due to the threat of damaging winds associated with organized activity dropping out of Arkansas. Otherwise, we really do not anticipate this severe threat expanding further east into our region as the regime elsewhere will be less unstable (owing to more rain and storms around to inhibit peak heating). All in all, at least some rain will be likely tomorrow in almost all areas and isolated amounts to an inch are possible. Temperatures will generally be kept down with respect to highs we are experiencing today. /BB/ Sunday night through Saturday... The period will start off with broad/flat ridging extending from the Atlantic through the northern Gulf of Mexico, longwave troughing from the Midwest through the Mid Mississippi River Valley and into New England, and ridging over the Baja Peninsula of Mexico. The surface cold front is progged to have retreated back into the Ohio River Valley as a warm front with the ArkLaMiss well entrenched in the warm sector ahead of a second cold front advancing through the Central Plains. The main focus through the extended period will be the potential for flash flooding and locally heavy rain north of I-20 where numerous rounds of convection are expected. In terms of the tropics, the latest suite of global models and their respective ensembles are in good agreement that the tropical disturbance in the Caribbean will cross the Yucatan Peninsula and into the Bay of Campeche before heading into northern Mexico with no impacts anticipated for the ArkLaMiss. Sunday night and Monday, expect areas of convection to be ongoing across the CWA behind the retreating cold front with some lingering activity possible through the overnight hours. CAM guidance has indicated the potential for an upstream MCS emanating from portions of Oklahoma and Arkansas to try and push into the northwest portions of the CWA late Sunday afternoon into the evening hours. Timing differences remain, however QPF response has eluded to the potential for some areas of locally higher rainfall as whats left of the feature moves through portions of the Delta. Some isolated gusty winds cannot be ruled out as well. During the day on Monday, a shortwave trough will slowly move east through southeast Texas and into Louisiana and will help to bring the first of many rounds of convection to the area. Extensive cloud cover will help to limit the amount of instability, but a few strong storms with gusty winds will be possible, especially if any pockets of greater destabilization can occur. Monday night through Saturday, the area will remain in an active and wet pattern with a persistent longwave trough over the eastern half of the country while multiple shortwave troughs rotate through the ArkLaMiss. The aforementioned second cold front is also progged to stall out over the northern portions of the area while the CWA remains beneath moist southwest flow around the western extent of the subtropical ridge. PWATs in the 90th percentile combined with 340-345K 850mb ThetaE air and 15-20kts of low level flow through the cloud bearing layer will support a threat for locally heavy rain and flash flooding. Given the flow and continued isentropic ascent, convective activity will not follow a normal diurnal trend with activity expected to persist during the overnight and early morning hours through at least the middle of the week. Given the potential for numerous rounds of convection to train over the same areas, explicit model QPF of 2-4 inches, and respective excessive rainfall outlooks and hazards from WPC and CPC will go ahead and introduce a limited area for flash flooding north of I-20 from early Monday morning through the middle of the week. By the later portion of next work week, flow starts to become more zonal with the subtropical ridge starting to build into the southern portions of the area. This would favor a return to more diurnally driven scattered afternoon convection, however uncertainty remains a little higher than normal as global models disagree with how to handle a tropical upper- tropospheric trough moving into the Gulf of Mexico. /TW/ && .AVIATION... 18Z TAF discussion: Expect isolated to scattered showers and thunderstorms to form soon in the vicinity of along and south of the I-20 corridor within the next few hours, potentially briefly impacting sites such as HKS/JAN/MEI/NMM/PIB/HBG through early this evening. Conditions should be primarily VFR except from in the midst of storms where flight cats could temporarily drop to IFR range with winds a bit gusty and erratic. Otherwise today winds away from storms should be less than 10 mph from mainly the east at the surface. Tonight most of the evening convection should end way before midnight although some lingering overnight showers around HBG/PIB cannot be entirely ruled out. In these latter spots some IFR flights could occur by daybreak Sunday due to combination of visibility and ceiling issues. /BB/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 88 74 89 / 17 61 29 47 Meridian 72 88 74 90 / 15 62 28 41 Vicksburg 73 90 75 88 / 18 57 29 65 Hattiesburg 72 88 74 90 / 28 63 11 34 Natchez 72 89 74 88 / 16 57 14 65 Greenville 73 90 74 86 / 11 58 59 71 Greenwood 72 89 74 86 / 12 57 57 68 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/BB
Hazardous weather outlook, Aug 5, 3:06 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 306 PM CDT Sat Aug 5 2017 ARZ074-075-LAZ007-MSZ018-019-025>027-034-035-062015- Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada-Carroll- Washington-Humphreys- 306 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Sunday Isolated severe thunderstorms will be possible during the afternoon and evening hours. Damaging straight line winds will be the main threat with any severe storms. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Flooding is possible for extreme southeast Arkansas, portions of northeast Louisiana, portions of central Mississippi, portions of west central Mississippi, portions of east central Mississippi, and all of north central Mississippi early Monday through mid week. This potential weather event is still several days away and the timing and impacts will likely be adjusted in later forecasts. An active and wet pattern will persist early to mid week. Numerous rounds of showers and thunderstorms with heavy rainfall will result in 2-4 inches of rain with locally higher amounts. This could lead to the potential for flash flooding, especially where thunderstorms train over the same areas. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Sunday. LAZ008-009-015-016-023>026-MSZ028>033-036>066-072>074-062015- West Carroll-East Carroll-Richland-Madison LA-Franklin LA- Catahoula-Tensas-Concordia-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey- Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott- Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke- Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 306 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday Flooding is possible for extreme southeast Arkansas, portions of northeast Louisiana, portions of central Mississippi, portions of west central Mississippi, portions of east central Mississippi, and all of north central Mississippi early Monday through mid week. This potential weather event is still several days away and the timing and impacts will likely be adjusted in later forecasts. An active and wet pattern will persist early to mid week. Numerous rounds of showers and thunderstorms with heavy rainfall will result in 2-4 inches of rain with locally higher amounts. This could lead to the potential for flash flooding, especially where thunderstorms train over the same areas. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 1 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 5, 4:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
411 PM CDT SAT AUG 5 2017
MSZ059-052200-
Jefferson MS-
411 PM CDT SAT AUG 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY
UNTIL 500 PM CDT...
At 410 PM CDT, Meteorologists were tracking a strong thunderstorm
near Red Lick, or 31 miles west of Hazlehurst, moving northwest at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Red Lick around 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3167 9095 3186 9103 3186 9101 3183 9084
3180 9084 3179 9085 3179 9078 3178 9078
3168 9081
TIME...MOT...LOC 2110Z 151DEG 7KT 3180 9092
19The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:26 PM CDT | Special Weather Statement | JAN | Rankin | 34 min |
| Aug 4, 7:28 PM CDT | Special Weather Statement | JAN | Scott | 32 min |
| Aug 4, 8:52 PM CDT | Special Weather Statement | JAN | Clarke | 23 min |
| Aug 5, 6:22 PM CDT | Special Weather Statement | JAN | Jones | 23 min |
Nearby
Special Weather Statements in Mississippi, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.